Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Oncology 101

Treatment-Related Diarrhea in Patients With Cancer

Colleen Shaw
Loryn Taylor
CJON 2012, 16(4), 413-417 DOI: 10.1188/12.CJON.413-417

Diarrhea caused by chemotherapy or radiation in patients with cancer can cause dehydration, electrolyte imbalance, malnutrition, fluid depletion, and hospitalization. In severe cases, uncontrolled diarrhea can lead to therapy dose reductions or even death. Oncology professionals may simply assess for the absence or presence of diarrhea, rather than using a standard assessment tool; they also may lack awareness regarding availability of established assessment and treatment guidelines. However, use of treatment guidelines can lead to optimal prevention and management of treatment-induced diarrhea in patients with cancer. Oncology nurses play a key role in the identification and treatment of chemotherapy- and radiation therapy-induced diarrhea.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or